62883members
330663posts
cancel
Showing results for 
Search instead for 
Did you mean: 

What to expect after 10 years of Tamoxifen

1 REPLY 1
Member

Re: What to expect after 10 years of Tamoxifen

Hello Sezy

 

Thank you for posting.

 

Most women don’t experience any side effects from stopping tamoxifen and the effect of the drug carries on. This is called the carry over effect.

 

It’s understandable you are concerned about what happens next. The average age of the menopause in the UK is 51 and your periods may return. It’s difficult to say whether someone’s periods will return after breast cancer treatment and they are less likely to return if you have had previous chemotherapy.

 

Women who have gone through the menopause are at increased risk of osteoporosis and fractures because their ovaries no longer produce oestrogen (small amounts of oestrogen are still produced by fat cells). Women may also have low levels of the hormone oestrogen because of an early menopause (before the age of 45), an oophorectomy (surgical removal of the ovaries) with or without a hysterectomy (surgery to remove the womb) or treatment for cancer (such as chemotherapy, hormone therapy or ovarian suppression).

 

In premenopausal women, taking tamoxifen may cause a slight reduction in bone density. This is unlikely to lead to osteoporosis. However, your risk may be higher when you’re 45 or under and your periods have stopped for at least a year. You may want to discuss the possibility of a bone density (DEXA) scan with your GP and guidance suggests a DEXA scan if you have a treatment-induced menopause.

 

Evidence suggests that women who remain premenopausal after chemotherapy may benefit most from ovarian suppression. Older premenopausal women may not get as much benefit from ovarian suppression after chemotherapy. Women who are not recommended to have chemotherapy are less likely to be offered ovarian suppression. It sounds like you already have talked with your specialist about whether ovarian suppression may be of benefit in your situation, but if you haven’t it may be worth having this discussion.

 

You may also be interested in our booklet After breast cancer treatment: what now?

 

Do call our free, confidential Helpline if you would like to talk this through or have any further questions. The number is 0808 800 6000.

 

Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open. 

 

Please be aware that we will be closed on Saturday 9 November for training purposes.

 

Best wishes

 

Grete

 

Breast Cancer Now Nurse

 

Please read the Ask Our Nurses disclaimer

 

This thread will now be closed from further replies. If you have any additional questions or would like to provide feedback, please start a new thread.

Member

What to expect after 10 years of Tamoxifen

Hello

Can anyone give me an idea of what I can expect when I finish taking Tamoxifen in December after 10 years?  I have been lucky in so much that I haven't really had any bad effects of taking it, bit moody (maybe I can't blame the Tamoxifen for that!), bit of weight gain, but no periods, some hot flushes (I'm now 46).

 

At my last annual check up where I was discharged I was just told to stop taking it at the 10 year anniversary, that it would be all fine as it stays in your system for a while.  Obviously I understand everyone's experience is different but after 10yrs+ of no periods I'm really worried about these coming back with a vengeance, and does anyone have any info about impact on your bones - should I ask my GP for a bone scan to make sure I'm not at risk of Osteoporosis? 

 

Lastly, does anyone have experience of having a hysterectomy?  I presume the oestrogen I'm producing could factor in any secondary BC I could develop.  Again when I mentioned this previously it's just been 'lets wait and see' approach - but I'd rather be proactive than wait until something happens.

 

Any support gratefully received.

Thanks xxx